Indiana, 2018

Flash Flooding in Indiana, June 11 to 13, 2018

June 11 to 13, 2018 · NWS IND · 5 events in 2 counties and zones

A stationary boundary lingered over southern portions of central Indiana from late on the 11th to late on the 12th of June. This was the focus for a series of shower and thunderstorm complexes that produced copious amounts of rain over portions of Knox County, leading to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$11,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A stationary boundary lingered over southern portions of central Indiana from late on the 11th to late on the 12th of June. This was the focus for a series of shower and thunderstorm complexes that produced copious amounts of rain over portions of Knox County, leading to flash flooding. Heavy rainfall also produced flash flooding across a portion of Jennings County as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 11, 9:17 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 11, 9:17 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1017 PM EDT Mon Jun 11 2018

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 237 PM EDT Mon Jun 11 2018

A meandering frontal system will eventually pass off to the east
towards the middle of the week. In the wake of the front, high
pressure will move into the area for the later parts of the week
and on into the weekend.

&&

.NEAR TERM /Rest of Tonight/...
Issued at 942 PM EDT Mon Jun 11 2018

Thunderstorms are coalescing into a complex across southern
Illinois this evening. This complex will move east southeast and
will at least clip the far southwestern forecast area. While some
of the storms were severe earlier in southern Illinois, they
seemed to have calmed some now as they move into less favorable
air.

Thus focus is shifting to a heavy rain threat. Precipitable water
values across the far southwest are approaching 2 inches once
again. The storms have plenty of moisture to work with, and the
ground across the southwest is wet from storms Sunday and earlier
today.

Hi res short term models show more thunderstorms moving into the
southwest late tonight.

Given all of the above have went with a Flash Flood Watch across
the far southwest 3 counties. Only went until 12Z for now, but
this may have to be extended based on how thunderstorms actually
develop overnight.

Elsewhere across the area scattered convection continues to
develop, especially south of I-70. Continued with chance PoPs
there, with slight chance PoPs north. Did keep the increase in
PoPs north overnight with additional convection possible.

Tweaked min temperatures a bit, but no significant changes.

Previous discussion follows...

Diffuse frontal boundary looks to be located from southeast Indiana
back into west central Indiana and central Illinois. Successive
convective outflows over the past couple of days has pushed the
better instability well southwest of the area. At this time, din't
really see much of a trigger for convection for the rest of the
afternoon and early evening hours, so will only keep some small
chance PoPs going at those times.

Short term model data suggest some convective development is
possible after about 120300Z-120400Z as some enhanced flow in the
925-850mb layer noses into the area. However, mid level lapse rates
look rather poor tonight. Based on this, will nudge up the PoPs a
bit for later tonight, but keep them in the chance category.

No real issues with the GFS MOS lows tonight, based off of low level
thicknesses.

&&

.SHORT TERM /Tuesday through Thursday/...
Issued at 237 PM EDT Mon Jun 11 2018

Model data suggest upper ridge will retrograde some back into the
Plains during this period, as a short wave trough moves through the
Great Lakes around Wednesday, and into New England be Thursday.

Cold front associated with the Great Lakes trough is expected to
move across the local area Tuesday night into Wednesday morning,
exiting the southeast zones around midday Wednesday. Will keep PoPs
in the forecast for Tuesday and Tuesday night, and over the
southeast zones Wednesday morning to cover the frontal passage.

Operational and ensembles in agreement on generally dry weather by
Wednesday night and Thursday, as weak surface high pressure moves
in, resulting in more stable air mass.

Progged low level thicknesses suggest the GFS MOS temperature
guidance for the next couple of days look reasonable at this time,
except for Wednesday night, where the lows look a little cool. Will
bump the guidance lows up about a category in that period.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 154 PM EDT Mon Jun 11 2018

ECMWF continues to show strong ridging building across the Great
Lakes and Ohio Valley through this period. Any upper forcing
support should remain well north of central Indiana. This will
result in only daytime heating and lower levels boundaries to
drive precip chances. Forecast builder suggests slight or low
chance pops at many times through the period...however confidence
in this is low without any upper support and ridging in place.

Overall, given the set-up, confidence is very low for specific
shower or thunderstorm chances during this time.

By Sunday and Monday...very warm and humid gulf air will be
arriving. Here we trended daily highs at or slightly above the
forecast builder blend.

&&

.AVIATION (Discussion for the 120300Z TAF Update)...
Issued at 1017 PM EDT Mon Jun 11 2018

Showers will continue to move across KIND for the next hour or two,
so added a TEMPO for this. Can't rule out brief MVFR or even IFR
conditions, but feel that most of the time it will just get down to
low VFR.

Removed thunder mention overnight as it looks like best instability
remains to the south of the area.

Previous discussion follows...

A period of MVFR ceilings is expected at KLAF overnight, otherwise
VFR conditions are expected (outside of convection).

Most MVFR ceilings have moved out of the area, so expect VFR
ceilings to rule this evening. Overnight a period of MVFR ceilings
looks likely at KLAF.

Some scattered convection across central Illinois at the moment will
move southeast and could potentially impact all sites but KLAF early
this evening. Handled these with VCTS or VCSH.

Confidence for coverage and timing of convection overnight into
Tuesday remains low. Put in a period of VCTS overnight for potential
nocturnal development, then PROB30s on Tuesday for additional
development. Will try to amend and provide better timing if trends
become clearer.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT Tuesday for INZ060-067-068.

&&

SYNOPSIS...JAS
NEAR TERM...JAS/50
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...50
Hazardous weather outlook, Jun 11, 8:51 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
951 PM EDT Mon Jun 11 2018

INZ021-028>031-035>049-051>057-061>065-069>072-130200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Greene-Monroe-Brown-Bartholomew-Decatur-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Bedford, and Seymour
951 PM EDT Mon Jun 11 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is possible through tonight. Severe
storms are not expected at this time, however some storms may
contain gusty winds and heavy rainfall, which may lead to localized
flooding.

Hazards: Cloud to ground lightning, gusty winds, and heavy rainfall
which may result in reduced visibility and localized flooding.

Timing: Thunderstorm activity possible at any time through tonight.

Discussion: A front in the area will keep a threat for thunderstorm
activity through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorm activity is possible Tuesday into early
Wednesday, and around Thursday night into Friday. Isolated severe
storms are possible on Tuesday, especially south of a Terre Haute to
Greensburg line.

Heat index values may exceed 95 degrees Sunday afternoon.

Discussion: A front lingering over Indiana will cause the potential
for thunderstorm activity through Wednesday. Additional thunderstorm
activity is possible from Thursday night into Friday. Hot
temperatures may spread into the area by the second half of the
weekend.

.SPOTTER INFORMATION STATEMENT...

Severe storm spotter activation is not anticipated through tonight.

Severe storm spotters are encouraged to monitor future weather
statements regarding the severe threat on Tuesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-067-068-130200-
Sullivan-Knox-Daviess-
Including the city of Vincennes
951 PM EDT Mon Jun 11 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is possible through tonight.
An isolated severe storm is possible, but the main threat will be
heavy rain and localized flooding.

Hazards: Heavy rain, flooding, large hail, damaging winds.

Timing: Anytime through the night.

Discussion: A front in the area will keep a threat for thunderstorm
activity through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorm activity is possible Tuesday into early
Wednesday, and around Thursday night into Friday. Isolated severe
storms are possible on Tuesday, especially south of a Terre Haute to
Greensburg line.

Heat index values may exceed 95 degrees Sunday afternoon.

Discussion: A front lingering over Indiana will cause the potential
for thunderstorm activity through Wednesday. Additional thunderstorm
activity is possible from Thursday night into Friday. Hot
temperatures may spread into the area by the second half of the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding issues tonight, along
with any hail or damaging winds.

Severe storm spotters are also encouraged to monitor future weather
statements regarding the severe threat on Tuesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 11, 9:29 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1029 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HEAVY RAIN       3 E VINCENNES           38.68N 87.46W
06/11/2018  M2.08 INCH       KNOX               IN   CO-OP OBSERVER

            AMOUNT SINCE 7 AM EDT.

&&

BHH
Special weather statement, Jun 11, 9:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1058 PM EDT MON JUN 11 2018

INZ061-120330-
Greene IN-
1058 PM EDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE COUNTY UNTIL 1130
PM EDT...

At 1058 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, or 30 miles west of Bedford, moving northeast at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Bloomfield, Lyons, Switz City, Newberry and Solsberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 8686 3917 8681 3899 8668 3890 8702
      3890 8707 3901 8717
TIME...MOT...LOC 0258Z 244DEG 19KT 3897 8704

50

The radar

The Evansville,IN radar (KVWX), 41 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
June 11, 10:30 PM EST to June 12, 5:30 AM EST
Where
Knox County, 1.27 mi SSE of Purcell to 1.06 mi SSE of Purcell
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
38.584, -87.508

Water was over some roads approximately seven miles south of Vincennes due to heavy thunderstorm rainfall.

Flash Flood, Knox

When
June 12, 9:09 AM EST to 12:30 PM EST
Where
Knox County, 4.36 mi NE of Orrville to 4.09 mi NE of Orrville
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
38.514, -87.623

Coyote Road between Beal Road and 6th Street Road was closed with water flowing over it due to heavy thunderstorm rainfall.

Flash Flood, Knox

When
June 12, 9:16 AM EST to 12:30 PM EST
Where
Knox County, 1.69 mi S of Beal to 1.93 mi S of Beal
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
38.556, -87.630

Greentree Road was closed with water flowing over the road due to heavy thunderstorm rainfall.

Flash Flood, Knox

When
June 12, 9:17 AM EST to 12:30 PM EST
Where
Knox County, 2.56 mi SSW of Beal
Cause
Heavy Rain
Property damage
$500
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
38.546, -87.650

Blood Woods Road was closed with water flowing over the road due to heavy thunderstorm rainfall.

Flash Flood, Jennings

When
June 12, 10:30 PM EST to June 13, 12:00 AM EST
Where
Jennings County, 0.82 mi E of North Vernon Arpt to 0.78 mi E of North Vernon Arpt
Cause
Heavy Rain
Property damage
$8,000
Reported by
State Official
Coordinates
39.052, -85.585

A car drove through a flooded road and stalled near the intersection of County Roads 150 East and 450 North due to thunderstorm heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766282, 766287, 766297, 766309, 766311.